Gastrointestinal injury associated with NSAID use: A case study and review of risk factors and preventative strategies

Jay L. Goldstein, Byron Cryer

Research output: Contribution to journalArticle

42 Scopus citations

Abstract

Nonsteroidal anti-inflammatory drugs (NSAIDs) are effective anti-inflammatory and analgesic agents and are among the most commonly used classes of medications worldwide. However, their use has been associated with potentially serious dose-dependent gastrointestinal (GI) complications such as upper GI bleeding. GI complications resulting from NSAID use are among the most common drug side effects in the United States, due to the widespread use of NSAIDs. The risk of upper GI complications can occur even with short-term NSAID use, and the rate of events is linear over time with continued use. Although gastroprotective therapies are available, they are underused, and patient and physician awareness and recognition of some of the factors influencing the development of NSAID-related upper GI complications are limited. Herein, we present a case report of a patient experiencing a gastric ulcer following NSAID use and examine some of the risk factors and potential strategies for prevention of upper GI mucosal injuries and associated bleeding following NSAID use. These risk factors include advanced age, previous history of GI injury, and concurrent use of medications such as anticoagulants, aspirin, corticosteroids, and selective serotonin reuptake inhibitors. Strategies for prevention of GI injuries include anti-secretory agents, gastroprotective agents, alternative NSAID formulations, and nonpharmacologic therapies. Greater awareness of the risk factors and potential therapies for GI complications resulting from NSAID use could help improve outcomes for patients requiring NSAID treatment.

Original languageEnglish (US)
Pages (from-to)31-41
Number of pages11
JournalDrug, Healthcare and Patient Safety
Volume7
DOIs
StatePublished - Jan 22 2014

    Fingerprint

Keywords

  • Gastrointestinal
  • GI bleed
  • NSAID
  • Side effects
  • Ulcer

ASJC Scopus subject areas

  • Health Policy
  • Pharmacology

Cite this